Side effects of chemotherapy for esophageal cancer
Side effects can happen with any type of treatment for esophageal cancer, but everyone’s experience is different. Some people have many side effects. Other people have few or none at all.
Chemotherapy may cause side effects because it can damage healthy cells as it kills cancer cells. Side effects can develop any time during, immediately after or a few days or weeks after chemotherapy. Sometimes late side effects develop months or years after chemotherapy. Most side effects go away on their own or can be treated, but some side effects may last a long time or become permanent.
Side effects of chemotherapy will depend mainly on:
- the type of drug or drugs used
- the dose
- your overall health
- whether or not radiation therapy is given at the same time as chemotherapy (called chemoradiation)
Tell your healthcare team if you have these side effects or others you think might be from chemotherapy. The sooner you tell them of any problems, the sooner they can suggest ways to help you deal with them.
|Side effects of chemotherapy for esophageal cancer|
Bone marrow suppression
Bone marrow suppression is a condition in which one or more of the main types of blood cells are lower than normal.
- A low white blood cell count is called neutropenia or leukopenia. It increases the risk of infection.
- A low platelet count is called thrombocytopenia. It increases the risk of bruising and bleeding.
- A low red blood cell count is called anemia. It causes fatigue, paleness and a general feeling of discomfort or illness (called malaise).
Low blood cell counts occur because chemotherapy suppresses, or lowers the activity of, the bone marrow, which makes blood cells. Blood cell counts often reach their lowest level 7–14 days after chemotherapy.
Bone marrow suppression is the most common and most serious side effect of chemotherapy. When it happens, the dose of chemotherapy is adjusted right away or chemotherapy may have to be delayed to allow the blood cell counts to recover.
Nausea and vomiting
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given.
Nausea and vomiting can occur in the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.
Find out more about nausea and vomiting.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinal (GI) tract. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.
Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. For example, people who take irinotecan (Camptosar) are more likely to develop diarrhea. Diarrhea is often worse when combinations of drugs are given.
Find out more about diarrhea.
Hair loss is also called alopecia. It is a common side effect of many, but not all, chemotherapy drugs. This is because chemotherapy drugs temporarily damage the normal cells responsible for hair growth. Hair loss can begin within a few days or 2–3 weeks after chemotherapy is started. Hair usually grows back once chemotherapy treatments are over.
Hair loss can occur on all parts of the body, including the face and scalp. How much hair you lose and how long hair loss lasts depends on the type and dose of drugs used, as well as personal factors.
The healthcare team usually recommends that you don’t perm, chemically straighten or colour your hair during treatment. It is best to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to your healthcare team about when it is okay to use these products again.
Find out more about hair loss.
A sore mouth is also called stomatitis or oral mucositis. Many drugs can cause painful mouth sores, ulcers in the mouth and mouth infections. A sore mouth occurs because chemotherapy affects cells inside the mouth. It occurs more often when higher doses of drugs are used.
A sore mouth occurs 5–14 days after chemotherapy starts. It often improves on its own a few weeks after treatment is finished.
Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will tell you how often to clean and rinse your mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.
Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are made when cancer cells break down and die.
Fatigue can occur days after a chemotherapy treatment cycle and may get better as time goes by. Fatigue can continue long after you have finished your cancer treatment.
Find out more about fatigue.
Loss of appetite
Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. All of these problems can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
Some chemotherapy drugs can cause minor skin changes or skin irritation. Symptoms include redness, itching, dryness, rash and nail changes.
Skin changes can occur during and for some time after chemotherapy. The skin may also be more sensitive or easily irritated by the sun during chemotherapy treatment.
Find out more about skin problems.
Constipation is a decrease in the normal number of bowel movements. The stools become hard, dry and difficult to pass. Constipation can cause pain, bloating, vomiting, hemorrhoids or tears (called fissures) in the anus.
Many factors increase the risk of constipation, including the type of chemotherapy drug used, medicines given with chemotherapy to relieve nausea and vomiting, and a lowered fluid intake. Constipation usually occurs 3–7 days after the chemotherapy drug is given.
Find out more about constipation.
Flu-like symptoms may occur with certain chemotherapy drugs. These symptoms include:
- muscle and joint aches or pain
- sore throat
Check with your doctor or healthcare team if you have these symptoms. They can rule out an infection, which may need to be treated with antibiotics.
If flu-like symptoms aren’t due to an infection, you may be able to take acetaminophen (Tylenol, Atasol) to help relieve these side effects. Check with the doctor if these symptoms don’t go away.
Some chemotherapy drugs used to treat esophageal cancer, such as oxaliplatin (Eloxatin), can affect the nervous system. They can cause peripheral neuropathy, which is a disorder of the peripheral nerves (nerves outside the brain and spinal cord). Peripheral neuropathy causes numbness or tingling in the toes or fingers, ringing in the ears or changes in hearing.
Nerve damage is often related to the dose of the chemotherapy drug given. It can develop months or years after treatment. Most nervous system problems caused by chemotherapy are temporary. They may take months to go away. In a few cases, nervous system damage can become a long-term problem.
Find out more about nervous system damage and chemotherapy.
Pain at the injection site
Many chemotherapy drugs are given by a needle into a vein (intravenous, or IV). After the stick to insert the needle or catheter, there is usually no discomfort or pain when IV chemotherapy drugs are given.
Sometimes chemotherapy drugs escape from the vein and leak into the surrounding tissues. This is called extravasation. Some chemotherapy drugs can be very irritating if they escape from the vein and leak into the surrounding tissues. When these drugs get into the tissues they cause redness, swelling, pain, burning or stinging at the injection site. In some cases, extravasation can cause severe damage to the skin and surrounding soft tissue that looks like a burn.
Extravasation is considered an emergency. Your healthcare team will check for signs of extravasation. Tell them right away if you have pain, burning or swelling around the IV site. They will stop the chemotherapy and clean the area around the IV site to prevent more tissue damage. The healthcare team will tell you how to care for the wound and will regularly check the area to make sure it is healing.
Some people may have problems with their eyes during chemotherapy for esophageal cancer. These problems include:
- burning or pain
- blurred vision
Report any changes in vision to your healthcare team.
Note: Details on specific drugs change quite regularly. Find out more about sources of drug information and where to get details on specific drugs.
Referring to or having to do with the digestive organs.
The gastrointestinal (GI) tract, or digestive tract, includes the mouth, pharynx (throat), esophagus, stomach, small intestine and large intestine.